question-icon

What causes nausea and weakness after consumption of high doses of antidepressant?

default
Posted on Wed, 13 May 2015
Question: Good morning my name is XXXXXXX My wife takes anti depressants.The doctor proscribes her 100mg then went to 150mg. We still had some of the 100mg when she ordered the 150. my wife accidentally took both at same time and now has nausea and is weak. she has been in bed for now three days and eats little bites of food hear and their. What is wrong and what can I do?
doctor
Answered by Dr. Seikhoo Bishnoi (14 minutes later)
Brief Answer:
Most likely she has developed symptoms of serotonin syndrome.

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I can understand your concern. Most of anti-depressants work by increasing the concentration of serotonin and nor-adrenaline in brain. She was prescribed to take 150 mg but accidentally took 250 mg and so she has developed symptoms like nausea, weakness, lack of appetite. Most likely she has developed serotonin syndrome which is common with overdose of antidepressants.

She has passed three days and so as per my opinion serious acute phase has passed and now she is improving. Get her blood pressure checked and give her plenty of fluids and if possible glucose drinks. This will help to maintain her nutrition levels. If she is feeling severe nausea then medicines like Pentoprazole or Omeprazole can help. These medicines help to reduce nausea and she will feel better. Drugs like low dose benzodiazepines like Clonazepam can help to reduce the anxiety and weakness she is having. This will help to improve her appetite also.

Wait for some time for spontaneous recovery and if symptoms persist then visit a doctor for prescription. No need to worry because she has passed the acute phase.

Thanks, Hope this helps you. Please ask again for more doubts if you have. If possible please mention the exact drug name she was taking so that I can comment with confidence.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (21 minutes later)
thank you so much!!!! this was the best help ever!
doctor
Answered by Dr. Seikhoo Bishnoi (2 minutes later)
Brief Answer:
Thanks for your appreciation

Detailed Answer:
Hello again

Thanks for your appreciation and no need to worry.

Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes nausea and weakness after consumption of high doses of antidepressant?

Brief Answer: Most likely she has developed symptoms of serotonin syndrome. Detailed Answer: Hello thanks for asking from HCM for your health related queries I can understand your concern. Most of anti-depressants work by increasing the concentration of serotonin and nor-adrenaline in brain. She was prescribed to take 150 mg but accidentally took 250 mg and so she has developed symptoms like nausea, weakness, lack of appetite. Most likely she has developed serotonin syndrome which is common with overdose of antidepressants. She has passed three days and so as per my opinion serious acute phase has passed and now she is improving. Get her blood pressure checked and give her plenty of fluids and if possible glucose drinks. This will help to maintain her nutrition levels. If she is feeling severe nausea then medicines like Pentoprazole or Omeprazole can help. These medicines help to reduce nausea and she will feel better. Drugs like low dose benzodiazepines like Clonazepam can help to reduce the anxiety and weakness she is having. This will help to improve her appetite also. Wait for some time for spontaneous recovery and if symptoms persist then visit a doctor for prescription. No need to worry because she has passed the acute phase. Thanks, Hope this helps you. Please ask again for more doubts if you have. If possible please mention the exact drug name she was taking so that I can comment with confidence.